Georgia, 2012

Hail and Damaging Winds in Georgia, July 17, 2012

July 17, 2012 · NWS JAX · 4 events in 2 counties and zones

The upper low was near the NE Florida coastline, and shifted WSW towards Gainesville during the day. Cool temperatures aloft increased diurnal instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The upper low was near the NE Florida coastline, and shifted WSW towards Gainesville during the day. Cool temperatures aloft increased diurnal instability. The sea breezes and outflow triggered scattered severe storms in the afternoon and evening. Slow and erratic storm motion promoted locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 8:17 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 8:17 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 AM EDT TUE JUL 17 2012

.UPDATE...
CURRENT FCST LOOKS ON TRACK...WITH UPPER LOW NEAR THE NE FL COAST
EXPECTED TO MOVE SW ACROSS NE FL THIS AFTN. THE UPPER LOW...ALONG
WITH SEABREEZE INTERACTIONS WILL GENERATE SCATTERED TO NUMEROUS
SHWRS/TSTMS. WILL RETAIN LOCALLY HEAVY RAINFALL WORDING THIS
AFTN...WITH DEEP MOISTURE AND SLOW STORM MOTION. HIGH TEMPERATURES
TODAY WILL BE NEAR NORMAL.

&&

.AVIATION...
VFR WILL PREVAIL OUTSIDE OF CONVECTIVE ACTIVITY. AREAS OF MVFR WILL
BE POSSIBLE NEAR THE STRONGER STORMS. WILL USE TEMPO GROUPS FOR
TSTMS AT GNV 18-21Z...AS THIS AREA WILL BE IN THE HIGHEST
COVERAGE...WITH VCTS ELSEWHERE THIS AFTN. THINK MOST CONVECTIVE
ACTIVITY WILL BE WINDING DOWN 00Z-02Z.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN WEAK TODAY AT S/SW NEAR 10 KT OR LESS AND
SEAS OF 2-4 FT. ANTICIPATE E COAST SEA BREEZE THIS AFTN BACKING
WINDS TO SELY. AS SFC RIDGE BUILDS S OF THE AREA WED THROUGH REST OF
THE WEEK AND A TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE CAROLINAS
BACK TO THE LOWER MS VALLEY...WINDS WILL PREVAILING FROM THE S AND
SW AT 15 KT OR LESS WITH A WEAK E COAST SEA BREEZE POSSIBLE IN THE
AFTN HOURS. SEAS MAINLY 4 FT OR LESS...WITH AN ELY SWELL NEAR 3 FT
PERSISTING OVER THE FEW DAYS WITH PERIODS OF ABOUT 8-10 SECONDS.

.RIP CURRENT RISK...MODERATE RISK TODAY AND PROBABLY INTO WED DUE TO
ELY SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  73  95  73 /  50  40  50  40
SSI  87  77  90  77 /  30  20  70  70
JAX  90  72  94  74 /  50  40  60  60
SGJ  86  74  91  75 /  50  30  60  60
GNV  90  72  93  73 /  60  60  60  40
OCF  90  71  94  73 /  60  50  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/SHULER/KEEGAN
Hazardous weather outlook, Jul 17, 11:55 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1255 PM EDT TUE JUL 17 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-180830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1255 PM EDT TUE JUL 17 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...STRONG TO LOCALLY SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING...

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

...MODERATE RISK OF RIP CURRENTS TODAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LOW OVER NORTHEAST FLORIDA WILL HELP PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SLOW
MOVING STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. STRONG TO
LOCALLY SEVERE THUNDERSTORMS WILL OCCUR OVER INLAND AREAS...WITH
STRONG WINDS AND HAIL THE MAIN THREATS. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 8 PM FOR PORTIONS OF INTERIOR SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY DUE TO LONG
PERIOD EASTERLY SWELLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY...BECOMING NUMEROUS NEAR THE EAST COAST AS THE SEABREEZE
FRONTS COLLIDE LATE IN THE DAY. A FEW STORMS MAY BE STRONG AND
PRODUCE STRONG GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.
THUNDERSTORMS WILL BECOME MORE SCATTERED FRIDAY THROUGH MONDAY.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ON WEDNESDAY DUE TO
LINGERING EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 17, 11:56 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1256 PM EDT TUE JUL 17 2012

GAZ133-135-171745-
APPLING-JEFF DAVIS-
1256 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
NORTHWESTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 145 PM EDT...

AT 1253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF GRAHAM...MOVING SOUTH
AT 5 MPH. OTHER INTENSIFYING STORMS WERE JUST NORTH OF HAZELHURST
AND NORTH OF SNIPESVILLE. THESE STORMS WILL BE CAPABLE OF PRODUCING
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH WHICH
COULD PRODUCE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3197 8242 3196 8241 3197 8239 3194 8236
      3179 8240 3176 8283 3184 8277 3193 8267
      3193 8263 3197 8254 3195 8250 3198 8249
TIME...MOT...LOC 1653Z 009DEG 5KT 3191 8249

WOLF
Special weather statement, Jul 17, 12:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT TUE JUL 17 2012

GAZ135-171800-
APPLING-
110 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN AND
CENTRAL APPLING COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 200 PM EDT...

AT 109 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ACROSS NORTHERN APPLING COUNTY...
ONE OVER PLANT HATCH...AND ANOTHER 5 MILES NORTH OF PINE GROVE...
MOVING SLOWLY SOUTH AT 5 MPH. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3196 8241 3196 8237 3194 8233 3194 8228
      3191 8222 3190 8218 3167 8220 3176 8252
      3184 8252 3184 8243 3197 8243
TIME...MOT...LOC 1709Z 026DEG 2KT 3188 8238

WOLF
Special weather statement, Jul 17, 12:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
119 PM EDT TUE JUL 17 2012

FLZ040-171800-
MARION-
119 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 200 PM EDT...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL
STRONG THUNDERSTORMS ACROSS SOUTHERN MARION COUNTY...SHOWING LITTLE
MOVEMENT. THE THUNDERSTORMS WILL AFFECT AREAS AROUND WEIRSDALE...
SILVER SPRINGS SHORES...OCKLAWAHA...MOSS BLUFF...LAKE WEIR...
SUMMERFIELD...SANTOS AND BELLEVIEW THROUGH 200 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. VERY HEAVY RAINFALL IS LIKELY DUE TO VERY SLOW STORM
MOTION...THIS CAN RESULT IN MINOR FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 2900 8238 2912 8240 2916 8164 2905 8164
      2904 8165 2896 8166 2895 8231
TIME...MOT...LOC 1718Z 090DEG 1KT 2901 8201

WOLF
Special weather statement, Jul 17, 12:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
137 PM EDT TUE JUL 17 2012

GAZ132-171815-
COFFEE-
137 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 215
PM EDT...

AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF DOUGLAS...MOVING
SOUTH AT 5 MPH. ANOTHER STRONG THUNDERSTORM WAS JUST NORTH OF WEST
GREEN. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3166 8300 3167 8262 3153 8263 3141 8279
      3142 8313
TIME...MOT...LOC 1737Z 016DEG 3KT 3154 8294

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
July 17, 12:45 PM EST
Where
Jeff Davis County, 1.36 mi ESE of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.860, -82.580

A large tree was blown down and blocked Old Graham Road. The time of the damage was based on radar.

Thunderstorm Wind, Coffee

When
July 17, 1:25 PM EST
Where
Coffee County, 0.91 mi SE of Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.590, -83.010

Trees were blown down near the town center of Ambrose.

Thunderstorm Wind, Coffee

When
July 17, 1:30 PM EST
Where
Coffee County, 0.59 mi E of Nicholls
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.520, -82.640

Large trees were blown down on 2 homes on Birmingham Ave in Nicholls.

Hail, Coffee

When
July 17, 1:30 PM EST
Where
Coffee County, 0.59 mi E of Nicholls
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.520, -82.640

Quarter size hail was observed on Birmingham Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398891, 398886, 398889, 398894.